Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A theorem on smoothness-
Bass-Quillen, Chow groups and
intersection multiplicity of Serre

Author: S. P. Dutta
Journal: Trans. Amer. Math. Soc. 352 (2000), 1635-1645
MSC (1991): Primary 13D02; Secondary 13H10
Published electronically: May 3, 1999
MathSciNet review: 1621737
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe here an inherent connection of smoothness among the Bass-Quillen conjecture, the Chow-group problem and Serre's Theorem on Intersection Multiplicity. Extension of a theorem of Lindel on smoothness plays a key role in our proof of the Serre-multiplicity theorem in the geometric (resp. unramified) case. We reduce the complete case of the theorem to the above case by using Artin's Approximation. We do not need the concept of ``complete Tor''. Similar proofs are sketched for Quillen's theorem on Chow groups and its extension due to Gillet and Levine.

References [Enhancements On Off] (What's this?)

  • [A] M. Artin, Algebraic approximation of structures over complete local rings, I.H.E.S. Sci. Pub. Math. Paris 36 (1969), 23-58. MR 42:3087
  • [B] P. Berthelot, Altérations de variétes algébriques [d'après A. J. de Jong], Séminaire Bourbake, 48 ème année, n$^{0}$ 815, 815-01-815-39. MR 98m:14021
  • [C-E] H. Cartan and S. Eilenberg, Homological Algebra, Princeton University Press, 1956. MR 17:1040e
  • [C-F] L. Claborn and R. Fossum, Generalizations of the notion of class group, Illinois J. Math. 12 (1968), 228-253. MR 37:200
  • [D1] S. P. Dutta, A special case of positivity, Proc. Amer. Math. Soc. 103 No. 2 (June 1988). MR 89e:13028
  • [D2] S. P. Dutta, On Chow groups and intersection multiplicity of modules II, J. Algebra 171 (1995), 370-382. MR 97m:13046
  • [D-H--M] S. P. Dutta, M. Hochster, J. E. Mclaughlin, Modules of finite projective dimension with negative intersection multiplicities, Invent. Math 79 (1985), 253-291. MR 86h:13023
  • [F] W. Fulton, Intersection theory, Springer-Verlag, Berlin/Heidelberg/New York/Tokyo (1984). MR 85k:14004
  • [G-L] H. Gillet and M. Levine, The relative form of Gersten's conjecture over a discrete valuation ring: The smooth case, J. Pure Appl. Algebra 46 1987, pp. 59-71. MR 88f:18014
  • [G-S] H. Gillet and S. Soulé, K theorie et nullite des multipliciités d'intersection, C. R. Acad. Sci., Paris Ser. I 300 (1985), 71-74.
  • [H1] M. Hochster, Cohen-Macaulay modules, Conference on Commutative Algebra Lecture Notes in Math, Springer, Berlin/Heidelberg/New York 316 (1973), 120-152. MR 49:5006
  • [H2] M. Hochster, Nonnegativity of Intersection Multiplicities in Ramified Regular Local Rings following Gabber/De Jong/Berthelot, preprint.
  • [K] K. Kurano, An approach to the characteristic free Dutta Multiplicity, J. Math. Soc. Japan 45 (3) (1993), 369-390. MR 94d:13026
  • [L] S. Lichtenbaum, On the vanishing of $\operatorname {Tor}$ in regular local rings, Illinois J. of Math. 10 (1966), 220-226. MR 32:5688
  • [Li] H. Lindel, On the Bass-Quillen conjecture concerning projective modules over polynomial rings, Invent. Math. 65 (1981), 319-323. MR 83g:13009
  • [M] M. P. Malliavin Brameret, Une remarque sur les anneaux locaux réguliers in, 24th Sém. Dubreil-Pisot (Algébre et Théorie des Nombres) No. 13 (1970/71). MR 53:406
  • [Mat] H. Matsumura, Commutative algebra, Second ed., The Benjamin/Cummings Publish Company (1980). MR 82i:13003
  • [N] M. Nagata, Local rings, Kriéger, New York (1975). MR 57:301
  • [Nas] B. Nashier, Efficient generation of ideals in polynomial rings, J. Algebra 85 (1983), 287-302. MR 85f:13010
  • [P-S] C. Peskine and L. Szpiro, Dimension projective finie et cohomologie locale, Inst. Hautes Etudes Sci. Publ. Math. 42 (1973), 49-119. MR 51:10330
  • [Q] D. Quillen, Higher algebraic K-theory: I; Algebraic K-theory I-Higher K-theories, Lecture notes in Math. 341, Springer-Verlag, Berlin/Heidelberg/New York/Tokyo. MR 49:2895
  • [R] P. Roberts, The vanishing of intersection multiplicities of perfect complexes, Bull. Amer. Math. Soc. 13 (1985). MR 87c:13030
  • [S] J. P. Serre, Algèbre local, multiplicités, Lecture Notes in Math., vol. 11, 3rd ed., Springer-Verlag Berlin/Heidelberg/New York, 1975. MR 34:1352

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13D02, 13H10

Retrieve articles in all journals with MSC (1991): 13D02, 13H10

Additional Information

S. P. Dutta
Affiliation: Department of Mathematics, University of Illinois, 1409 West Green Street, Urbana, Illinois 61801

Received by editor(s): September 9, 1997
Published electronically: May 3, 1999
Additional Notes: This research was partially supported by an N.S.A. grant and an N.S.F. grant.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society